Alert archive / Mississippi / Tornado Warnings in 2022

Tornado Warning 15, NWS Memphis, TN

March 22, 2022Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at Mar 22, 2022, 3:15 PM CDT for Itawamba County, Monroe County, Mississippi. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2022, 3:15 PM CDT (20:15 UTC)
Expired
Mar 22, 2022, 3:45 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Itawamba County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 9 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 3:15 PM CDTTSTM WND DMG5 Wsw New Hamilton, MSTREES SNAPPED AND POWER LINES DOWN ALONG STRONG ROAD AND DARRACOTT ROAD. POSSIBLE TORNADO.
Mar 22, 3:40 PM CDTTSTM WND DMG4 Nnw Gattman, MSLARGE TREE SNAPPED AND POWER LINES DOWN OFF OF SPLUNGE ROAD.
Mar 22, 3:45 PM CDTTSTM WND DMG7 N Gattman, MSPART OF A ROOF AND SOME SIDE TIN WAS BLOWN OFF A BARN ON SIPSEY-DETROIT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 12:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WFUS54 KMEG 222015
TORMEG
MSC057-095-222045-
/O.NEW.KMEG.TO.W.0015.220322T2015Z-220322T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
315 PM CDT Tue Mar 22 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Itawamba County in northeastern Mississippi...
  Central Monroe County in northeastern Mississippi...

* Until 345 PM CDT.
    
* At 315 PM CDT, a tornado producing storm was located 7 miles
  northwest of Kolola Springs, or 7 miles northwest of Columbus AFB,
  moving northeast at 55 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Amory, Aberdeen, Smithville, Tremont, New Salem, Hatley, Gattman,
  Binford, Sipsey Fork, New Hamilton, Becker, Quincy, Turon, Splunge,
  Wise Gap, Athens, Strong, East Aberdeen, Greenwood Springs and
  Bounds Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3367 8849 3368 8867 3436 8822 3433 8817
      3389 8823 3367 8842 3367 8846 3365 8851
TIME...MOT...LOC 2015Z 216DEG 49KT 3370 8853 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

SWB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 22, 12:45 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 22, 12:45 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1245 PM CDT Tue Mar 22 2022

.UPDATE...
Updated to include 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 657 AM CDT Tue Mar 22 2022/

UPDATE...
Updated for 12Z Aviation Discussion below.

PREV DISCUSSION... /issued 318 AM CDT Tue Mar 22 2022/

DISCUSSION...

A low pressure system will continue to track eastward this
morning across the Southern Plains into the Lower Mississippi
River Valley. Convection ahead of a pre-frontal trough has moved
into Eastern Arkansas and the Missouri Bootheel. The convection
seems to be on the diminishing phase at this point as an outflow
boundary is trying to push out from the storms. This outflow
boundary may be the trigger point of redevelopment by mid to late
morning as the pre-frontal trough moves east of the Mississippi
River. The latest CAMs show instability could reach near 850 J/KG
near KTUP this afternoon as the convection pushes in. If this
indeed occurs then the combination of adequate instability and
plenty of shear already in place should allow for the possibility
of severe storms to occur across North Mississippi. Greatest area
of concern would be for locations south and east of Clarksdale to
Iuka, MS line. Damaging winds and tornadoes will be the main
threats. However, heavy rainfall will also occur with convection.
Two to four inches of rain is expected to fall across the area
with isolated higher amounts. Flash flooding and river flooding
will be possible.

Most of the convection should push east of the Mid-South between
6-8 PM CDT. However, isolated showers will still be possible
across much of the Mid-South for the remainder of the night and
through Wednesday into Thursday as a broad upper level trough sets
up over the middle part of the country. Shortwaves embedded
within the trough will trigger shower activity during this time
period. Temperatures will be cool with highs ranging from the
lower 50s to lower 60s through Friday when the upper trough
finally pushes east.

Saturday will remain cool as a dry reinforcing cold front moves
through the region. Frost will be possible especially in areas of
West Tennessee near the Tennessee River and Northeast Mississippi
as lows drop into the mid 30s.

A warm up will begin to occur on Sunday as winds turn back around
to the south. Expect highs to climb back into the 70s.

KRM

&&

.AVIATION...
18Z TAFs

Surface low over Western Louisiana will move Northeast into
Northeast Mississippi late this afternoon into early this evening.
VCTS possible at MEM/MKL but the best potential for TS will be at
TUP this afternoon. SE winds will gradually veer SW towards this
evening at TUP while NE winds at remaining sites will become S.
MVFR and perhaps IFR ceilings will be prevalent through much of
the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 7 PM CDT this evening for Craighead-Crittenden-
     Cross-Lee AR-Mississippi-Phillips-Poinsett-St. Francis.

     Wind Advisory until 7 PM CDT this evening for Crittenden-Cross-
     Lee AR-Phillips-St. Francis.

MO...None.
MS...Flood Watch until 7 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch until 7 PM CDT this evening for Chester-Crockett-
     Decatur-Fayette-Hardeman-Hardin-Haywood-Henderson-
     Lauderdale-Madison-McNairy-Shelby-Tipton.

     Wind Advisory until 7 PM CDT this evening for Fayette-Hardeman-
     Hardin-McNairy-Shelby.

&&
Hazardous weather outlook, Mar 22, 3:57 AM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
357 AM CDT Tue Mar 22 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
357 AM CDT Tue Mar 22 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move through the Mid-South today.
Some storms could be strong to severe across portions of West
Tennessee and North Mississippi this afternoon. Damaging winds,
tornadoes, and flash flooding will be the main threats. The
greatest area of concern will occur for locations south and east
of a Clarksdale to Iuka, MS line. Best timing for severe weather
will occur between 11 AM-7 PM CDT. A Flood Watch has been issued
for areas south of a Jonesboro, AR to Jackson, TN line.

Strong gradient winds ahead of the thunderstorms will also be
possible today. A Wind Advisory has been issued for areas south of
a Wynne, AR to Savannah, TN line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of frost will develop late Saturday Night into Sunday
morning as temperatures drop into the mid 30s across portions of
West Tennessee and North Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed over north Mississippi
today.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:05 AM CDTSpecial Weather StatementMEGDeSoto40 min
Mar 22, 3:07 AM CDTSpecial Weather StatementMEGCoahoma, DeSoto, Tunica38 min
Mar 22, 12:59 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Mar 22, 1:46 PM CDTTornado WarningMEGCalhoun, Chickasaw, Monroe, Pontotoc, Yalobusha44 min
Mar 22, 2:23 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe37 min
Mar 22, 2:55 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Monroe50 min
Mar 22, 3:07 PM CDTTornado WarningMEGMonroe23 min
Mar 22, 3:40 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe17 min
Mar 22, 4:06 PM CDTSpecial Weather StatementMEGTishomingo24 min
Mar 22, 4:10 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGTishomingo35 min

Nearby

Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.